Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 118, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2012, 7:59 PM MDT for Dewey County, South Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2012, 7:59 PM MDT (01:59 UTC)
- Expired
- Jul 16, 2012, 9:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Rapid City radar (KUDX), 159 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:15 PM MDT | TSTM WND GST 56 | Eagle Butte, SD | REPORTED AT THE EAGLE BUTTE SDSU AUTOMATIC WEATHER STATION |
| Jul 16, 8:45 PM MDT | TSTM WND DMG | 7 E Green Grass, SD | LARGE TREE DOWN. POWER OUTAGE AT RESIDENCE FOR 3 HOURS. |
| Jul 16, 9:00 PM MDT | HAIL 0.88 | 6 Wsw White Horse, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 2:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4862 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051
WUUS53 KABR 170159
SVRABR
SDC041-170300-
/O.NEW.KABR.SV.W.0118.120717T0159Z-120717T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM MDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 900 PM MDT
* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DUPREE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LANTRY AROUND 805 PM MDT...
EAGLE BUTTE AROUND 820 PM MDT...
GREEN GRASS AROUND 830 PM MDT...
PARADE AROUND 835 PM MDT...
LITTLE MOREAU REC AREA AROUND 850 PM MDT...
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 143 AND 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4505 10149 4526 10149 4538 10108 4504 10084
4498 10114 4499 10150 4500 10151 4503 10151
TIME...MOT...LOC 0159Z 250DEG 25KT 4505 10150
WIND...HAIL 60MPH 1.00IN
$$
TDK1 follow-up statement
356
WWUS53 KABR 170216
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT MON JUL 16 2012
SDC041-170300-
/O.CON.KABR.SV.W.0118.000000T0000Z-120717T0300Z/
DEWEY SD-
816 PM MDT MON JUL 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DEWEY COUNTY UNTIL 900 PM MDT...
AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES SOUTHWEST OF GREEN GRASS...OR 8 MILES NORTHEAST OF LANTRY...
MOVING EAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PARADE AROUND 825 PM MDT...
LITTLE MOREAU REC AREA AROUND 835 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4505 10149 4526 10149 4538 10108 4504 10084
4498 10114 4499 10150 4500 10151 4503 10151
TIME...MOT...LOC 0216Z 248DEG 40KT 4512 10127
WIND...HAIL 60MPH 1.50IN
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:21 PM MDT, 38 minutes earlier.
Area forecast discussion, Jul 16, 7:21 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 821 PM CDT MON JUL 16 2012 .UPDATE... UPDATED TO REMOVE HEAT ADVISORY. THUNDERSTORMS STARTING TO DEVELOP OUT WEST AND WILL BE MOVING EAST. CURRENT POPS LOOK FINE FOR NOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT CONVECTION CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT WEAK LL BOUNDARY IS SPLAYED OUT FROM NORTHEAST SOUTH DAKOTA SOUTHWEST TOWARD KPIR. MEANWHILE A THERMAL LOOKING SFC LOW HAS FORMED NEAR KPIR. THIS IS ENHANCING UPSLOPE FLOW OVER WEST CENTRAL/NORTHWESTERN SOUTH DAKOTA...WITH A WEALTH OF AGITATED CU FORMING OVER THE WESTERN HIGH PLAINS NEAR AND NORTH OF THE BLACK HILLS. WITH LITTLE CIN LEFT EXPECT A FEW STORMS TO FORM OVER THIS AREA AND THEN MOVE EAST THIS EVENING. DEEP LAYER SHEAR ISNT TOO BAD BUT LL SHEAR IS PRETTY WEAK. NONETHELESS SOME HAILERS AND WIND PRODUCERS WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA THIS EVENING. THEN THE ATTENTION TURNS TOWARD NORTHEAST SOUTH DAKOTA LATE TNT. LLJ GETS CRANKED UP TO ABOUT 30 KNOTS WITH H85 FRONT LOOKING TO BE IN PRIME POSITION FOR STORM DEVELOPMENT ALONG ND/SD BORDER AREA FROM THE JAMES VALLEY AND EAST. SOME OF THESE STORMS COULD LINGER INTO TUESDAY MORNING BEFORE THE LLJ DE-AMPLIFIES. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT BECOMES MORE DIFFICULT. THE LL BOUNDARY ACROSS THE REGION TODAY DOES SLIDE A LITTLE FURTHER SOUTH BUT MID LEVEL HEIGHTS START TO RECOVER SOME. SO ITS DIFFICULT TO PINPOINT WHERE CONVECTION WILL FORM/MOVE...ESPECIALLY WEDNESDAY/WEDNESDAY NIGHT. USED A BROAD BRUSHED APPROACH FOR THE TIME BEING IN REFERENCE TO POPS. AS FOR TEMPERATURES...THE NEXT COUPLE DAYS SHOULD ALLOW FOR A COOL DOWN TO MORE SEASONAL TEMPERATURES...BUT THEN THE HEAT RETURNS FOR THE LATTER PART OF THE WEEK. EVEN THOUGH ITS GETTING TOUGH TO HIT HEAT ADVISORY CRITERIA...WILL LET IT RIDE SINCE MUCH OF THE CWA IS JUST BELOW CRITERIA AND FURTHER WARMING OVER THE NEXT COUPLE HOURS WILL KEEP US RIGHT NEAR CRITERIA. .LONG TERM...THURSDAY THROUGH MONDAY MAIN FEATURE DOMINATING THE WEATHER THROUGH THE DURATION OF THE EXTENDED PERIOD WILL CONTINUE TO BE A BROAD UPPER HIGH OVER THE CENTRAL CONUS...WHICH WILL CONTINUE TO FEED VERY WARM MID LEVEL TEMPERATURES INTO THE REGION. AN ELEVATED MIXED LAYER FEATURING H7 TEMPERATURES WILL START OUT AROUND +10C AND WARM THROUGH SATURDAY...PEAKING BETWEEN +14 AND +16C. WITH A THOROUGHLY MIXED WARM AIRMASS ALOFT...LOOKS LIKE ANOTHER PERIOD OF EXCESSIVE HEAT. A BACKDOOR COLD FRONT WILL PROVIDE LIMITED RELIEF...HOWEVER GUIDANCE HAS PUSHED TIMING BACK TOWARDS SUNDAY MORNING. THE GFS BECOMES MUCH MORE AMPLIFIED COMPARED TO THE ECMWF AFTER THIS POINT...PUTTING US UNDER NORTHWEST FLOW WITH COOLER MID LEVEL TEMPERATURES...SO THERE IS GREATER UNCERTAINTY OVER THE SUNDAY/MONDAY TEMPERATURE TRENDS. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TONIGHT AND TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH MONDAY AFTERNOON AND WILL AMEND IF ONE LOOKS LIKE IT WILL AFFECT A TAF LOCATION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...CONNELLY AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 16, 3:24 AM MDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT MON JUL 16 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 424 AM CDT MON JUL 16 2012 /324 AM MDT MON JUL 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE HEAT INDEX WILL CLIMB TO 100 TO 105 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS. VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL PRODUCE VERY HIGH FIRE DANGER FOR SOUTH CENTRAL SOUTH DAKOTA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON FOR AREAS WEST OF THE JAMES RIVER. THUNDERSTORM CHANCES WILL INCREASE TONIGHT FOR MOST LOCATIONS. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HEAT INDICES OVER 100 WILL BE POSSIBLE FROM THURSDAY THROUGH SATURDAY FOR LOCATIONS ALONG AND WEST OF JAMES RIVER. LOCATIONS FURTHER NORTH AND EAST SHOULD SEE THE EXTREME HEAT RETURN BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SD
In the hours before
Special weather statement, Jul 16, 5:24 PM MDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 524 PM MDT MON JUL 16 2012 SDZ003-015-170030- CORSON-DEWEY- 524 PM MDT MON JUL 16 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY AND SOUTHWESTERN CORSON COUNTIES UNTIL 630 PM MDT... AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHAMBO RANCH...OR 31 MILES NORTH OF FAITH...MOVING NORTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...ISABEL AND FIRESTEEL. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && FOWLE
Special weather statement, Jul 16, 7:32 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 832 PM CDT MON JUL 16 2012 SDZ003-170200- CORSON- 732 PM MDT MON JUL 16 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON COUNTY UNTIL 800 PM MDT... AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF TIMBER LAKE...OR 22 MILES SOUTHWEST OF MCLAUGHLIN...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BULLHEAD. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:24 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 66 min |
| Jul 16, 8:56 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.